Heavy Rain, Jerauld
- When
- July 29, 9:50 PM CST
- Where
- Jerauld County, 9.97 mi NW of Wessington Spgs
- Reported by
- Emergency Manager
- Coordinates
- 44.190, -98.700
Heavy rainfall of 6 inches was reported.
Heavy rain from thunderstorms caused flash flooding at scattered locations in southeast South Dakota during the late evening of July 29th into the early morning predawn hours of July 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Heavy rain from thunderstorms caused flash flooding at scattered locations in southeast South Dakota during the late evening of July 29th into the early morning predawn hours of July 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 8:35 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CDT THU JUL 29 2010 .DISCUSSION... HI TO VERY HI POPS FOR TSTMS LOOKS GOOD FOR THE REST OF TONIGHT. CURRENT STORMS WITH VERY HEAVY RAIN SW OF HON HAVE SHOWED SOME DECENT SHEAR BESIDES THE HEAVY RAIN BUT DOES NOT SEEM TO BE SEVERE. THIS SHOULD BE THE TREND FOR THE REST OF TONIGHT...SEVERE THREAT MINIMAL BUT HEAVY RAIN AND FLOODING POTENTIAL WILL BE WATCHED. AS NIGHT GOES ON COVERAGE SHOULD BE FAIRLY HIGH OVER MOST OF FORECAST AREA...TENDING TO THE E LATER ON. CURRENT COMPLEX SEEMS TO BE DRAWING A BEAD ACROSS ECNTRL SD NEAR OR JUST N OF FSD INTO SWRN MN AND PSBLY FAR NRN IA. AT LEAST THE AREA NEAR THE MO RVR THAT WAS HIT EARLIER TDA WITH HEAVY RAIN MAY ESCAPE THE WORST FROM HERE OUT BETWEEN CURRENT AREAS TO THE N AND IN NE. TEMPS AND WINDS NOT A BIG PROBLEM. ACTVTY SHOULD DECREASE FROM THE W AFTER MIDNIGHT BUT MAY LINGER TO DAYBREAK EASTERN EDGE. && .AVIATION... THUNDERSTORMS DEVELOPING AROUND/SOUTH OF KHON AT 02Z WILL MOVE EAST-SOUTHEAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL LIKELY FALL TO MVFR AT TIMES...WITH BRIEF IFR CONDITIONS POSSIBLE WITH HEAVIER RAIN. SOME IFR CEILINGS WILL ALSO BE POSSIBLE TOMORROW MORNING AS THE STORMS EXIT...WITH CIGS EXPECTED TO SLOWLY LIFT INTO MVFR RANGE BY MIDDAY...THEN SCATTER OUT TO VFR CONDITIONS BY LATE AFTERNOON. /JH && .PREV DISCUSSION... THE SEVERE THREAT LOOKS TO BE DWINDLING A BIT AS THE MORNING AND NOW AFTERNOON MCS STILL ONGOING. THIS IS REALLY LEFT SOME COOL AIR BEHIND AND SFC BASED THUNDERSTORMS LOOK PRETTY UNLIKELY. THE EXCEPTION COULD BE NEAR 9V9 IF A LITTLE MORE RECOVERY CAN TAKE PLACE THE LAST COUPLE OF HOURS OF THE DAY. THERE IS SOME BETTER RECOVERY TAKING PLACE OVER WESTERN NEBRASKA...SO MAYBE LOOKING AT THE POTENTIAL FOR DEVELOPMENT IN WESTERN AND SW PARTS OF SD. AFTER ABOUT 2Z OR 3Z...LLJ BEGINS TO INCREASE AND FOCUS IN CENTRAL SD. THIS SHOULD AID IN IGNITING SOME ELEVATED THUNDERSTORMS WHICH WOULD LIKELY PROGRESS TO THE EAST AND SOUTHEAST. CAPE PROFILE IS PRETTY SKINNY AND AROUND 1250 J/KG AND WITH ONLY ABOUT 35 KNOTS OF EFFECTIVE 1 TO 6 KM BULK SHEAR...DO NOT EXPECT MUCH OF A SEVERE THREAT. HOWEVER...WITH PWAT VALUES CLIMBING TO 1.50 INCHES TO 2 INCHES...HEAVY RAIN WILL AGAIN THREATEN. THE 850-750MB MOISTURE TRANSPORT VECTORS REALLY STRENGTHEN AND FOCUS ON SE SD AND SW MN FROM ABOUT 6Z TO 12Z WHICH SHOULD BE THE BEST THREAT FOR THUNDERSTORMS AND HEAVY RAINFALL. TEMPERATURES WILL BE MILD WITH LOWS MAINLY IN THE MID AND UPPER 60S. /08 SHOULD SEE THUNDERSTORM MAINLY EAST OF I-29 FRI MORNING BUT THAT IS SOMEWHAT DEPENDENT ON EVOLUTION OF THUNDERSTORM TONIGHT. COULD SEE LINGERING ACTIVITY INTO NW IA INTO FRI AFTERNOON BUT MOST OF THE AREA WILL BE DRY DURING THIS TIME. A LITTLE CONCERNED ABOUT THUNDERSTORM REDEVELOPMENT INTO CENTRAL SD LATE FRI AFTERNOON...BUT THIS WOULD BE PREDICATED ENOUGH CLEARING THAT SFC BASED CONVECTION CAN FORM. LEFT POPS OUT FRI EVENING THINKING THERE WILL BE ENOUGH OF A STABLE LAYER TO PREVENT DEVELOPMENT...HOWEVER...MODELS ARE TRENDING TO JUICER LOW LEVELS...AND THERE IS SOME UPPER LEVEL SUPPORT WITH AN UPPER LEVEL JET STRADDLING THE FORECAST AREA. DROPPED HIGH TEMPERATURES TOMORROW...MAINLY IN THE EAST ASSUMING AREAS OF HEAVY RAIN TONIGHT AND MOSTLY CLOUDY SKIES FOR A GOOD PORTION OF THE DAY. AFTER FRI EVENING...INDICATIONS ARE FOR DRY CONDITIONS THIS WEEKEND. WARM SRLY FLOW WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE 80S EAST AND 90S WEST BEFORE THE NEXT FRONT DROPS INTO THE AREA SUN NIGHT. CHANCE FOR THUNDERSTORM TO INCREASE AS THE FRONT APPROACHES SUN NIGHT. MAY AGAIN BE LOOKING AT AREAS OF HEAVY RAINFALL BUT TO FAR OUT TO SPECULATE WHERE OR IF THE HEAVY RAIN WILL FALL. AT THIS TIME THE THREAT FOR SEVERE STORMS SUN NIGHT APPEARS MINIMAL. ACTIVE WX PATTERN REMAINS RELENTLESS THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EVERY DAY OR TWO. /97 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT THU JUL 29 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER. THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA. FLOODING... HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST IOWA. THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS DO DEVELOP...A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 143 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
4 flash flood, 2 heavy rain. Local standard time, as filed.
Heavy rainfall of 6 inches was reported.
Heavy rainfall of 2 to 6 inches caused widespread flooding of roads and basements, especially in an area from the town of Howard to 4 miles north of Howard. Several county roads were washed out and some bridges were damaged. A golf course on the east side of Howard was flooded.
Heavy rainfall, unofficially reported at up to 9.50 inches, caused widespread flooding of roads, fields, and basements. Several roads were washed out. Most houses in the town of Wessington Springs received water damage. several bridges were damaged.
Heavy rain caused flash flooding of numerous streets, especially on the south side of Sioux Falls. Basements were also flooded.
A trained spotter measured rainfall of 3.38 inches.
Heavy rain in excess of four inches caused flash flooding of numerous roads, fields, low areas, homes, and businesses. The community of Shindler was one of the harder hit communities with homes and businesses flooded. Roads flooded included South Dakota Highway 11. Some gravel roads were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 252914, 253070, 253071, 252915, 253069, 253072.